Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 6, 2021Wood County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 6, 2021, 5:01 PM CDT for Wood County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 5:01 PM CDT (22:01 UTC)
Expired
Jul 6, 2021, 5:30 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI

County Wood County, WI

The radar

The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS83 KARX 062201
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
501 PM CDT Tue Jul 6 2021

WIZ034-043-062230-
Juneau-Jackson-
501 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON AND
NORTHWESTERN JUNEAU COUNTIES...

At 501 PM CDT, a strong thunderstorm was located 11 miles west of
Babcock, or 19 miles north of Tomah, moving east at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
City Point, Finley, The Meadow Valley Flowage, Bear Bluff Township
and Meadow Valley.

LAT...LON 4416 9040 4430 9049 4437 9032 4425 9032
      4425 8991 4424 8990
TIME...MOT...LOC 2201Z 251DEG 29KT 4425 9036 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:20 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 6, 2:20 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 PM CDT Tue Jul 6 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM CDT Tue Jul 6 2021

At 2 PM, a stationary front was located located from Aberdeen South
Dakota to Black River Falls. Temperatures along and south of this
front have warmed in the mid- to upper 80s and dew points have
climbed into the lower to mid-70s. 0-1 km CAPES have climbed into
the 1500 to 2000 J/kg range.  To the north of this front, residual
cloud cover has limited heating so far, but breaks in the clouds
should allow some warming even north of this front through the
afternoon. As a MCV approaches the area from the Sioux Falls area,
the deep effective shear will climb into the 30 to 35 knot range
later this afternoon and evening. This should support organized
short line segments and maybe a few supercells this afternoon. While
damaging wind gusts and appear to be the most likely threat, a brief
tornado or two will be possible with greater low-level shear from
backed surface flow along the stationary front in southeast
Minnesota and west-central Wisconsin. The severe weather threat in
our area looks to be confined between 3 PM and 10 PM. If a cold pool
can become established, there may be an organized wind threat later
this evening.

Showers and storms will diminish from northwest to southeast
across the forecast area Wednesday...as cold front tracks into the
Ohio River Valley. Cooler air advects into the forecast area and
high temperatures are expected to be in the 60s to middle 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM CDT Tue Jul 6 2021

Surface ridge builds into the Upper Great Lakes Region Wednesday
night into Thursday. Any residual precipitation associated with
shortwave trough/front will diminish rapidly Wednesday night and
Thursday is looking mainly dry and cooler across the forecast area.
The 06.12z GFS/NAM 925mb temperatures cool down to plus 8 to plus 11
degrees celsius. High temperatures Thursday will be well below
normal...with highs in the upper 60s to middle 70s.

Focus turns to Friday...upper level trough remains over the Upper
Great Lakes Region and forecast area remains under northwest flow
aloft. The 06.12z deterministic models continue to be inconsistent
in timing of impulse embedded in the northwest flow aloft.
However...the trends the last several runs place the surface
features/impulse and stronger moisture convergence further south.
The combination of a further south placement of energy and surface
ridge over the Great Lakes Region...could delay onset of
showers/storms into the forecast area during the day Friday. With
the differences in models and GEFS members showing a wide range of
possibilities have continued trend with showers/storms moving into
the area during the day...mainly afternoon.

Main forecast concerns are precipitation chances Friday night through
Tuesday. The 06.12z GFS/ECMWF/GEM are in decent agreement in closing
upper level low over the Upper Midwest/Upper Great lakes Region this
weekend...then lift upper level trough into southern Canada and
develop west to east zonal flow aloft late in the forecast period.
Biggest issue will be timing of pieces of energy wrapping around the
upper level low into the forecast area and will impact the timing of
showers/storms into the forecast area. With the upper level closed
low over the Upper Midwest/Upper Great Lakes Region temperatures
through much of the forecast period will be below normal...with
highs generally in the 70s to lower/middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM CDT Tue Jul 6 2021

Thunderstorms will increase in coverage between 06.20z and 06.23z.
Some of these storms may be strong to severe between 06.20z and
07.03z. The main threats will be damaging winds and possibly
large hail. During the overnight, ceilings will become IFR/MVFR.
These lower clouds will then continue through the remainder of the
TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Boyne
Hazardous weather outlook, Jul 6, 1:11 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
111 PM CDT Tue Jul 6 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
111 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected through tonight. Some of these storms
may become strong to severe between 3 PM and 10 PM. The main
threats will be heavy rain, damaging winds, and large hail. An
isolated tornado or two will be possible. In addition, localized
flooding will be possible if storms repeatedly move over the same
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will again be possible Wednesday, however severe
weather is not expected. After a short respite, thunderstorm
chances return Thursday night into early next week. It is too
soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny/Boyne

In the hours before

Special weather statement, Jul 6, 3:30 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
330 PM CDT Tue Jul 6 2021

MNZ088-WIZ032-033-041-062100-
Winona-Buffalo-Trempealeau-La Crosse-
330 PM CDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
SOUTHEASTERN BUFFALO...NORTHWESTERN LA CROSSE AND SOUTHWESTERN
TREMPEALEAU COUNTIES...

At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trempealeau to near Stockton.
Movement was east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Winona, Holmen, Trempealeau, Stockton, Brice Prairie, Wilson, Witoka,
New Amsterdam, Perrot State Park, Ridgeway, Pickwick and Lock And Dam
6.

This includes Interstate 90 in Minnesota between mile markers 248 and
265, and near mile marker 268.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4399 9112 4388 9169 4401 9189 4409 9150
TIME...MOT...LOC 2030Z 288DEG 19KT 4402 9147 4398 9178

Skow
Local storm report, Jul 6, 4:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     7 N CHILI               44.72N 90.35W
07/06/2021  E60 MPH          CLARK              WI   TRAINED SPOTTER

            MANY SMALL BRANCHES DOWN.

&&
Local storm report, Jul 6, 4:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             3 E LEWISTON            43.98N 91.81W
07/06/2021  M0.70 INCH       WINONA             MN   LAW ENFORCEMENT

&&
Local storm report, Jul 6, 4:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     4 N CHILI               44.69N 90.37W
07/06/2021                   CLARK              WI   PUBLIC

            TREE BRANCH DOWN.

&&
Special weather statement, Jul 6, 4:51 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
451 PM CDT Tue Jul 6 2021

MNZ079-087-062215-
Wabasha-Olmsted-
451 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND WESTERN
WABASHA COUNTIES...

At 451 PM CDT, a strong thunderstorm was located near Rochester,
moving northeast at 35 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

This storm will be near...
  Oronoco around 500 PM CDT.
  Mazeppa around 510 PM CDT.

LAT...LON 4408 9268 4420 9262 4419 9255 4433 9255
      4437 9253 4437 9243 4443 9243 4433 9215
      4396 9248 4403 9268
TIME...MOT...LOC 2151Z 206DEG 33KT 4407 9255

JSB
Special weather statement, Jul 6, 5:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
501 PM CDT Tue Jul 6 2021

WIZ034-043-062230-
Juneau-Jackson-
501 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON AND
NORTHWESTERN JUNEAU COUNTIES...

At 501 PM CDT, a strong thunderstorm was located 11 miles west of
Babcock, or 19 miles north of Tomah, moving east at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
City Point, Finley, The Meadow Valley Flowage, Bear Bluff Township
and Meadow Valley.

LAT...LON 4416 9040 4430 9049 4437 9032 4425 9032
      4425 8991 4424 8990
TIME...MOT...LOC 2201Z 251DEG 29KT 4425 9036

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:37 PM CDTSpecial Weather StatementARXBuffalo53 min
Jul 6, 2:01 PM CDTSevere Thunderstorm WarningARXBuffalo21 min
Jul 6, 3:23 PM CDTSevere Thunderstorm WarningARXClark52 min
Jul 6, 3:33 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau42 min
Jul 6, 4:01 PM CDTTornado WarningARXJackson, La Crosse, Monroe17 min
Jul 6, 5:43 PM CDTSpecial Weather StatementARXLa Crosse32 min
Jul 6, 6:05 PM CDTSpecial Weather StatementARXBuffalo25 min
Jul 6, 6:40 PM CDTSpecial Weather StatementARXBuffalo35 min
Jul 5, 7:24 PM CDTSpecial Weather StatementARXFayette36 min
Jul 5, 8:00 PM CDTSpecial Weather StatementARXFayette30 min
Jul 6, 3:30 PM CDTSpecial Weather StatementARXWinona30 min
Jul 6, 4:51 PM CDTSpecial Weather StatementARXWabasha24 min
Jul 6, 5:03 PM CDTSpecial Weather StatementARXWabasha27 min
Jul 6, 5:13 PM CDTSpecial Weather StatementARXWinona32 min
Jul 6, 5:20 PM CDTSpecial Weather StatementARXWabasha25 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.